01.03.2024

I’ve taken sleeping pills for months… Is it time I gave up?

I have been on the sleeping pill zopiclone for seven months and am wondering if I should come off it. I’m sleeping well but have started to get headaches. Do you have any advice?

Zopiclone is a Z drug – the other is zolpidem – and these should only be used for a short term, perhaps a few weeks.

Taking them for longer can lead to dependence. People may find they can’t sleep without them and suffer side-effects such as brain fog, poor memory, numbness and even anxiety and depression.

We also know that a tolerance builds up so that, in time, people need to use it more and more.

Anyone on a Z drug for more than a month or so should reduce their dose slowly due to the risk of withdrawal effects. These can include anxiety, the shakes, sweating and nausea.

Some patients tell me they feel their heart racing or that their old sleeping issue is coming back – but this is simply withdrawal. It’s important to speak to the GP to make a plan about how to stop.

We often do this over a period of weeks or months to make it as comfortable as possible. It can take more than one attempt.

Anyone on a Z drug for more than a month or so should reduce their dose slowly due to the risk of withdrawal effects. These can include anxiety, the shakes, sweating and nausea

For long-term sleeping problems, the recommended treatment is CBT-i, a specific form of cognitive behavioural therapy which tackles the thoughts and behaviours that cause and worsen insomnia.

For example, relaxation therapy or sleep restriction is used. Sleep restriction is where the patient is encouraged to limit their time in bed. They go to bed and get up at a set time, with a short window to begin with that’s increased.

It’s quite an involved process and a GP or therapist can help guide you through it. Or you can try an app such as Sleepio.

Sleep hygiene is often talked about. It means creating the best possible environment and mindset for sleeping with ideas like a tech-free room and not exercising before bed. This won’t cure your insomnia but is an important help alongside.

After tripping on a broken paving stone 18 months ago and fracturing my shoulder and arm I was diagnosed with moderate osteoporosis. I am 72 and have always eaten well and exercised. I’ve been recommended a drug called zoledronate but I’m worried as I’ve read it can cause some pretty nasty dental issues and I’ve had an extraction recently. What should I do?

Osteoporosis is a thinning of the bones that makes them weaker and more likely to break.

The aim of treatment is to prevent a fracture. Falls become more common as we age due to loss of muscle strength and stability and balance problems.

It can be quite serious. For example, hip fracture from osteoporosis will cause a permanent disability in around half of people who suffer one.

Osteoporosis is diagnosed with a DEXA scan. The result is given as a score which translates into various stages of bone thinning.

Whether treatment is recommended and what that treatment is depends on these results and a personal risk score calculated by a doctor, known as the fragility fracture score. Already having had a break will mean a higher score but it also depends on other factors such as age and family history. Treatment includes diet and exercise. Taking enough Vitamin D and calcium, both needed for healthy bones, is vital, as is adopting weight-bearing and muscle-strengthening exercises to support your bones.

The Royal Osteoporosis Society website (theros.org.uk) has helpful how-to exercise guides and diet advice.

Medication is important to strengthen the bones and there are a range, including HRT which may be suitable for some women in this case. All medications carry side effects and the dental complications of some osteoporosis drugs are important to weigh up if you need dental work. If you’ve had dental problems, it’s important to tell your doctor or nurse so they can work out the best treatment.

I have just returned from a holiday in Spain and suffered swelling in my feet and ankles after getting off the plane. This has been happening for years but tests show my circulation is fine. I am 71 and active. Is there any medication I could take? When it flares up it’s very sore and uncomfortable.

Swelling like this is known as oedema and though it can look unsightly, and feel uncomfortable, it’s generally harmless if all tests are normal.

When we sit for long periods, the movement of blood from the lower limbs back to the heart can slow. This allows fluid in the blood to leak out of the veins and into the surrounding tissues, which causes the swelling.

Movement of muscles in the legs and feet help to squeeze blood through the veins back to the heart more efficiently.

Oedema is worse for anyone with heart or vascular issues, so doctors do heart tests and other scans to check everything is ok. You may consider special socks for the plane. Compression stockings apply pressure to your legs, mimicking the muscles and aiding circulation. These are measured specifically for you and you can try different strengths and lengths to see what works and is comfortable.

We do sometimes prescribe water tablets – diuretics. It may be something that can be taken short-term to prevent these difficult symptoms on holiday.

Has hospital sent you home without care?

Write to Dr Ellie

Dr Cannon cannot enter into personal correspondence and her replies should be taken in a general context.

I heard an alarming story last week from the wife of a chap who was ‘turfed out’ of hospital after a horrific fall at home.

A few days after being admitted, despite the fact that he was practically unconscious having broken his hip, a hospital worker called claiming he said ‘he felt ready to come home’.

His wife agreed, of course. She asked if there would be any help. ‘Someone will come to assess,’ she was reassured. A care package – a bed downstairs, a commode and some help – would then be issued. But that never happened.

Luckily, she corralled friends to get a bed into the living room. After a few days of calling, the GP arranged a bedpan – but she still couldn’t get through to anyone from the hospital.

What a sorry tale. This scenario would fall under Discharge To Assess. Introduced in 2016, patients well enough to leave hospital but who need extra support are sent home and seen within days by an occupational health worker, who will then organise care. Clearly this doesn’t always happen.

If you’ve been in this situation, I’d like to hear from you. Write to me at the address above.

Heart attacks affect women too

I found myself irritated by an image that was posted on social media by the NHS’s Instagram account this week.

The picture was of an overweight man with hands clutching his chest, followed by part of a heart health campaign, designed to help people spot the signs of heart attacks. But we need to stop presenting heart attacks as a problem that only affects men.

It is well known that heart attacks often go hidden in women because there is an assumption – among patients and some doctors – that they are unique to men. It means women are slower to get vital treatment and are more likely to die from a heart attack.

Heart disease kills more than twice as many women in the UK as breast cancer. It may be time for the health campaign posters to reflect that.

Leave a Reply

Your email address will not be published. Required fields are marked *